Mississippi, 2023

Flood and Hail in Mississippi, June 17, 2023

June 17, 2023 · NWS JAN · 7 events in 3 counties and zones

Convergence of moisture along a stationary front in southern Mississippi triggered thunderstorms during the day on June 17th. With an unstable air mass south of the front and a strong jet stream over the frontal zone sustaining robust updrafts, these storms quickly became severe and moved east-southeast across portions of Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Convergence of moisture along a stationary front in southern Mississippi triggered thunderstorms during the day on June 17th. With an unstable air mass south of the front and a strong jet stream over the frontal zone sustaining robust updrafts, these storms quickly became severe and moved east-southeast across portions of Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 17, 12:31 PM CST, 24 minutes earlier.

Area forecast discussion, Jun 17, 12:31 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
131 PM CDT Sat Jun 17 2023

...New MESOSCALE UPDATE...

.MESOSCALE UPDATE...
Issued at 120 PM CDT Sat Jun 17 2023

VFR conditions are prevailing this afternoon and some scattered
thunderstorms have developed south of a stalled frontal boundary
and could carry the threat for stronger winds and hail. A strong
line of storms is forecast to impact the area tomorrow morning and
with this line, damaging winds are likely. IFR and even LIFR
conditions due to low ceilings are also possible in the wake of
the line and scattered thunderstorms will likely linger through
the remainder of the period.

&&

.MESOSCALE UPDATE...
Issued at 937 AM CDT Sat Jun 17 2023

Mid to upper 70s dewpoints have been observed across southwest
Mississippi south and west of a stalled frontal boundary across
central Mississippi. This boundary should continue to push
northeastward today, therefore advecting higher dewpoints into
central Mississippi. In light of widespread power outages, and
outdoor utility work, heat will be the main concern this afternoon
across southwest and central Mississippi and a heat advisory may
be needed. HRRR depicts strong instability characterized by SBCAPE
approaching or even exceeding 5000j/kg. This, along with the
stalled boundary should aid in storm development across eastern
portions of the area this afternoon and will carry a threat for
damaging winds and large hail. A short wave in Arkansas should
serve as the main focus for storm activity tonight and into
tomorrow./SAS/

&&

.DISCUSSION...
Issued at 457 AM CDT Sat Jun 17 2023

Today and Tonight...

Isolated to scattered showers and storms have
continue to fester across the forecast area through the overnight
hours.  Ridging aloft has increased a bit across the region.  This
will push the better chances for convection during the daytime
period today, over mainly east and southeast portions of the area.
While this convection will be unorganized, a few severe storms
capable of damaging winds and up to quarter size hail will be
possible.  In addition, due to hot temperatures and high humidity
levels, particularly across southern portions of the area, an
increased threat for dangerous heat conditions will continue.

Tonight, models are in pretty good agreement that yet another
disturbance will traverse the region.  This is expected to result in
a complex of storms developing over the southern plains and racing
generally east to east southeast across the forecast area late
tonight into early Sunday morning.  With sufficient instability
across the CWA, very steep mid-level lapse rates, and adequate wind
shear, severe storms will again be possible across the forecast
area. As a result, a "Slight" risk for severe storms encompasses the
majority of the CWA. Damaging wind gusts up to 70 mph, quarter to
golf ball size hail, and a brief tornado can't be ruled out with the
most intense storms. Near continuous lightning strikes and heavy
downpours will also exist with this activity.  As far as timing is
concerned, it currently looks like the complex will enter western
portions of the CWA between 12-1 AM and exiting southeast portions
of the CWA between 5-7 AM Sunday.  As more data becomes available
through the day, both the timing and threat area may be adjusted.
/19/

Sunday through next week (Friday)...

An active start to the work week will focus on severe potential,
flash flooding & heat, gradually giving way to more diurnal & less
organized convection into mid-late week.

The start of the period Sunday will be an active one. Synoptic
pattern will consist of persistent, strong westerlies across the
region, with building subtropical ridge over the western Gulf of
Mexico while troughing persists over the Pacific northwest &
northeast states. A few shortwaves/spokes of energy will dive down
from out of the ArkLaTex into the Gulf Coast states, leading to
increased isentropic lift & convective development. Multiple rounds
of storms are possible from early morning through the evening hours
Sunday, with one potential early morning, mid-morning & another into
the late afternoon to evening hours. Each shortwave but especially
the latter one, combined with the cool thermo of 500mb temps around
-9 to -10 deg C, steep lapse rates/vertical totals (i.e. +7.5 deg.
C. mid-level lapse rates & VT in the upper 20s-low 30s C), could
bring severe potential. Strongest shortwave trough axis looks to
dive in by midday into the Ozarks & aftn-evening hours into the Mid-
South to mid Mississippi Valley. Modified NAM soundings indicate
nearly +4500 SBCAPE, Showalters of -4 to -5 deg. C, Lifted Indices
of -7 to -9 deg. C  & microburst composite approaching chance to
likely values. The juxtaposition of high thermo & strong clockwise
curved shear profiles (i.e. 30-50kts in the 0-3km & 0-6km,
respectively), which is highly unusual for mid-June, will favor
plenty of severe potential. Damaging winds of 70mph are likely, with
large hail of golf ball likely with hail up to 2" or localized
higher possible. 0-1km shear in the 20-25kts favors some tornado
potential, but with some uncertainty in storm coverage & timing,
will only mention potential that they can't be ruled out. SPC added
an "Enhanced" over a large portion of the region, with main
messaging to hit the wind & hail, with large hail of golf ball size,
with up to 2" possible. Updated graphics/HWO accordingly. Some of
these storms could persist into the late aftn to overnight hours &
locally heavy rain is possible & over recently wet antecedent soils.
Kept mention of flash flooding, with up to 3" possible in a short
time, in HWO but added southeast down the Highway 49 corridor into
the Pine Belt based on some HREF prob match mean potential. Lastly,
with building ridge in the Gulf of Mexico & warm thermo, heat
indices will climb into the low 100s in the southwest. Continued
mention of heat, with potential in southwest Mississippi to
northeast Louisiana could briefly peak near heat advisory criteria.
For now, holding off on any advisory.

As the trough builds east into early-mid week, drier thermodynamic
profiles closer to an inch & a quarter PWs will build in by Tues.
There will be some residual shear & instability for some isolated
but more diurnal severe convection to start the week on Monday. SPC
added a "Marginal" for areas along & southeast of the Natchez Trace
corridor, which looks good. Main concerns are wind & hail, with bulk
shear slightly relaxing & profiles becoming more unidirectional,
favoring single & multicell. Highest rain & storm chances will be
east of Interstate 55, with less coverage in the Mississippi River
corridor. Heat will build south of Interstate 20 & kept same areal
configuration of heat stress concerns into Monday, but an advisory
may be needed as we get closer. As ridge builds into the Mexico/US
International border & axis builds up into the Mid West to Great
Lakes, the upper low will become a cutoff, closed low over the
southeast states & gradually retrograde back west. This will help
moisture build from east to west & best convergence & diurnal
rain/storm chances to be southeast of the Natchez Trace corridor &
especially east of Interstate 55. Thermo profiles become slightly
less oppressive & highs peak below normal in the mid-upper 80s,
with heat stress less a concern. /DC/

&&

.AVIATION...
(12Z TAFS)
Issued at 640 AM CDT Sat Jun 17 2023

A mix of VFR to IFR flight categories are being observed at area
TAF sites this morning due to patchy low ceilings and/or fog. Both
will quickly begin to erode after sunrise, with a return to VFR
categories forecast areawide for much of the day. Scattered
convection is possible this afternoon, particularly across East
and Southeast Mississippi. This could briefly result in categories
falling to MVFR/IFR categories where observed. Another complex of
potentially severe storms is currently forecast to impact the
area late tonight into early Sunday morning, generally between the
07- 12Z. Damaging wind gusts of 61 knots and quarter to golf ball
size hail will be possible, and a brief tornado cannot be ruled
out as well. Nearly continuous lightning strikes and heavy
downpours are likely as well. Winds today will vary from the west
and north between 5-8 knots. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       91  71  91  71 /  40  30  70  70
Meridian      89  69  88  71 /  60  20  60  80
Vicksburg     93  73  91  72 /  20  40  50  70
Hattiesburg   93  72  92  74 /  60  40  60  40
Natchez       92  74  94  73 /  30  40  40  40
Greenville    91  72  86  71 /  10  40  70  70
Greenwood     92  72  87  71 /  10  30  70  80

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Heat Advisory until 8 PM CDT this evening for MSZ040>043-047>050-
     053>056-059>066-072>074.

LA...Heat Advisory until 8 PM CDT this evening for LAZ007>009-015-016-
     023>026.

AR...None.
&&

19/DC/SAS20
Hazardous weather outlook, Jun 17, 3:48 AM CST, 9 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
448 AM CDT Sat Jun 17 2023

ARZ074-075-LAZ007>009-015-016-MSZ018-019-025>028-032-034>038-
040>052-056>058-172200-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-
Choctaw-Washington-Humphreys-Holmes-Attala-Winston-Issaquena-
Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-
Scott-Newton-Lauderdale-Smith-Jasper-Clarke-
448 AM CDT Sat Jun 17 2023

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and northwest Mississippi.

.DAY ONE...Today and Tonight...

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Today through Tonight

Severe thunderstorms are possible. Some thunderstorms could
produce damaging winds of 70 mph and quarter to golf ball size
hail.  A tornado cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Flooding is possible across portions of the outlook area Sunday
through Sunday night.

(https://www.weather.gov/images/jan/graphicast/4.png)

Severe storms are expected across the outlook area Sunday morning
through Sunday night.

(https://www.weather.gov/images/jan/graphicast/2.png)

Isolated severe thunderstorms are possible for portions of the
outlook area Monday into Monday evening.

(https://www.weather.gov/images/jan/graphicast/3.png)

Dangerous heat with maximum heat index values of 106 to
110 degrees is expected across portions of the outlook area
Sunday into Monday.

(https://www.weather.gov/images/jan/graphicast/5.png)

Dangerous heat with maximum heat index values near 105 degrees is
possible across portions of the outlook area Sunday into Monday.

(https://www.weather.gov/images/jan/graphicast/5.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through Monday night.

MSZ029>031-033-039-172200-
Webster-Clay-Lowndes-Oktibbeha-Noxubee-
448 AM CDT Sat Jun 17 2023

This hazardous weather outlook is for portions of east central
Mississippi, north central Mississippi, and northeast
Mississippi.

.DAY ONE...Today and Tonight...

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight

Isolated severe thunderstorms are possible. Some thunderstorms
could produce damaging wind gusts and up to quarter size hail.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Flooding is possible across portions of the outlook area Sunday
through Sunday night.

(https://www.weather.gov/images/jan/graphicast/4.png)

Severe storms are expected across the outlook area Sunday morning
through Sunday night.

(https://www.weather.gov/images/jan/graphicast/2.png)

Isolated severe thunderstorms are possible for portions of the
outlook area Monday into Monday evening.

(https://www.weather.gov/images/jan/graphicast/3.png)

Dangerous heat with maximum heat index values of 106 to
110 degrees is expected across portions of the outlook area
Sunday into Monday.

(https://www.weather.gov/images/jan/graphicast/5.png)

Dangerous heat with maximum heat index values near 105 degrees is
possible across portions of the outlook area Sunday into Monday.

(https://www.weather.gov/images/jan/graphicast/5.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through Monday night.

LAZ023-025-MSZ053>055-059-061>066-072>074-172200-
Franklin LA-Tensas-Claiborne-Copiah-Simpson-Jefferson-Franklin MS-
Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-
Forrest-
448 AM CDT Sat Jun 17 2023

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight...

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Today through Tonight

DANGEROUS HEAT
THREAT...Limited
TIMING...Today

Severe thunderstorms are possible. Some thunderstorms could
produce damaging winds of 70 mph and quarter to golf ball size
hail.  A tornado cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

Caution is advised for possible dangerous heat as heat index
values peak near 105 degrees. Heat exhaustion will be possible
with outdoor activity.

(https://www.weather.gov/images/jan/graphicast/5.png)

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Flooding is possible across portions of the outlook area Sunday
through Sunday night.

(https://www.weather.gov/images/jan/graphicast/4.png)

Severe storms are expected across the outlook area Sunday morning
through Sunday night.

(https://www.weather.gov/images/jan/graphicast/2.png)

Isolated severe thunderstorms are possible for portions of the
outlook area Monday into Monday evening.

(https://www.weather.gov/images/jan/graphicast/3.png)

Dangerous heat with maximum heat index values of 106 to
110 degrees is expected across portions of the outlook area
Sunday into Monday.

(https://www.weather.gov/images/jan/graphicast/5.png)

Dangerous heat with maximum heat index values near 105 degrees is
possible across portions of the outlook area Sunday into Monday.

(https://www.weather.gov/images/jan/graphicast/5.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through Monday night.

LAZ024-026-MSZ060-172200-
Catahoula-Concordia-Adams-
448 AM CDT Sat Jun 17 2023

This hazardous weather outlook is for portions of northeast
Louisiana, and southwest Mississippi.

.DAY ONE...Today and Tonight...

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Today through Tonight

DANGEROUS HEAT
THREAT...Elevated
TIMING...Today

Severe thunderstorms are possible. Some thunderstorms could
produce damaging winds of 70 mph and quarter to golf ball size
hail.  A tornado cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

Dangerous heat likely with peak heat index values ranging from
106 to 110 degrees. Heat exhaustion will be likely with outdoor
activity.

(https://www.weather.gov/images/jan/graphicast/5.png)

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Flooding is possible across portions of the outlook area Sunday
through Sunday night.

(https://www.weather.gov/images/jan/graphicast/4.png)

Severe storms are expected across the outlook area Sunday morning
through Sunday night.

(https://www.weather.gov/images/jan/graphicast/2.png)

Isolated severe thunderstorms are possible for portions of the
outlook area Monday into Monday evening.

(https://www.weather.gov/images/jan/graphicast/3.png)

Dangerous heat with maximum heat index values of 106 to
110 degrees is expected across portions of the outlook area
Sunday into Monday.

(https://www.weather.gov/images/jan/graphicast/5.png)

Dangerous heat with maximum heat index values near 105 degrees is
possible across portions of the outlook area Sunday into Monday.

(https://www.weather.gov/images/jan/graphicast/5.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through Monday night.

19

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

*DANGEROUS HEAT*
Extreme...Extreme heat is expected with peak heat index values
 in excess of 110 degrees for multiple days. Heat stroke continues
 to be a major concern.
Significant...Dangerous heat expected with peak heat index values
 in excess of 110 degrees. Heat stroke will be a significant
 concern.
Elevated...Dangerous heat likely with peak heat index values
 ranging from 106 to 110 degrees. Heat exhaustion will be likely.
Limited...Caution is advised for possible dangerous heat as
 heat index values peak near 105 degrees. Heat exhaustion will
 be possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Local storm report, Jun 17, 9:29 AM CST, 3 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1029 AM CDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     Tstm Wnd Dmg     Steiner                 33.62N 90.62W
06/16/2023                   Sunflower          MS   Emergency Mngr

            Multiple homes and one fire station is
            damaged; and multiple trees and power poles
            are down near Steiner, Linn, and Roundaway
            areas.

&&

SW
Special weather statement, Jun 17, 11:48 AM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Jackson MS
1248 PM CDT Sat Jun 17 2023

MSZ066-171830-
Jones MS-
1248 PM CDT Sat Jun 17 2023

...A strong thunderstorm will impact portions of central Jones County
through 130 PM CDT...

At 1248 PM CDT, Doppler radar was tracking a strong thunderstorm near
Soso, or near Laurel, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Laurel around 100 PM CDT.
  Tuckers Crossing around 105 PM CDT.
  Mill Creek around 115 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3168 8934 3181 8928 3181 8913 3176 8894
      3151 8894
TIME...MOT...LOC 1748Z 291DEG 28KT 3174 8923

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

EC
Special weather statement, Jun 17, 12:31 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Jackson MS
131 PM CDT Sat Jun 17 2023

MSZ057-058-171915-
Clarke MS-Jasper MS-
131 PM CDT Sat Jun 17 2023

...A strong thunderstorm will impact portions of southeastern Jasper
and southwestern Clarke Counties through 215 PM CDT...

At 131 PM CDT, Doppler radar was tracking a strong thunderstorm over
Barnett, or 11 miles west of Quitman, moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Barnett around 135 PM CDT.
  Stafford Springs around 145 PM CDT.
  Goodwater around 150 PM CDT.
  De Soto around 155 PM CDT.
  Shubuta around 210 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern and east central Mississippi.

&&

LAT...LON 3183 8876 3182 8907 3200 8905 3212 8890
      3187 8857
TIME...MOT...LOC 1831Z 314DEG 21KT 3201 8892

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

EC
Special weather statement, Jun 17, 12:34 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Jackson MS
134 PM CDT Sat Jun 17 2023

MSZ054-055-063-064-171915-
Lawrence MS-Jefferson Davis MS-Copiah MS-Simpson MS-
134 PM CDT Sat Jun 17 2023

...A strong thunderstorm will impact portions of southwestern
Simpson, northern Lawrence, southeastern Copiah and northwestern
Jefferson Davis Counties through 215 PM CDT...

At 134 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rockport, or 14 miles southeast of Hazlehurst, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Shivers around 155 PM CDT.
  New Hebron around 200 PM CDT.
  Prentiss around 215 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central and south central Mississippi.

&&

LAT...LON 3169 9025 3172 9025 3170 9026 3170 9028
      3187 9023 3180 8980 3156 8987
TIME...MOT...LOC 1834Z 286DEG 24KT 3177 9017

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

EC

The radar

The Jackson/Brandon,MS radar (KDGX), 46 km away, was scanning. The volume nearest the first event began at 18:54 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Scott

When
June 17, 12:55 PM CST to 1:00 PM CST
Where
Scott County, 1.76 mi SW of Forest Muni Arpt
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
32.329, -89.497

Several trees were blown down along Interstate 20 near and just west of the MS Highway 35 exit, and a few trees were blown down along Highway 35 just south of the Interstate.

Hail, Scott

When
June 17, 1:00 PM CST
Where
Scott County, 2.97 mi W of Forest Muni Arpt
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
32.342, -89.530

Hail up to the size of nickels fell near Interstate 20 exit 88.

Thunderstorm Wind, Adams

When
June 17, 1:10 PM CST
Where
Adams County, 0.87 mi WNW of (Hez)hardy Fld Natch
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.627, -91.312

A tree was blown down onto the intersection of Airport Road and Old Johnson Road.

Thunderstorm Wind, Adams

When
June 17, 1:29 PM CST to 1:34 PM CST
Where
Adams County, 3.63 mi SE of Linwood
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
31.460, -91.380

A couple of trees were blown down between Sibley and Natchez.

Hail, Adams

When
June 17, 1:35 PM CST
Where
Adams County, 3.63 mi SE of Linwood
Measured
0.75 in hail
Reported by
Public
Coordinates
31.460, -91.380

Hail up to the size of pennies fell in the area.

Flood, Jones

When
June 17, 2:00 PM CST to 4:30 PM CST
Where
Jones County, 2.49 mi NNW of Tuckers to 1.94 mi NNW of Tuckers
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.653, -89.117

A portion of Dome House Road in the Glade community was flooded.

Thunderstorm Wind, Jones

When
June 17, 2:16 PM CST
Where
Jones County, 1.5 mi NNE of Tuckers
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.640, -89.090

Multiple trees and powerlines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2023Every state in 2023This day in weather historyWarnings in Mississippi, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1151085, 1151126, 1151098, 1151099, 1151100, 1151119, 1151120.